Alert archive / New York / Tornado Warnings in 2010

Tornado Warning 7, NWS Binghamton, NY

June 28, 2010Oneida County, New York

NWS Binghamton, NY issued this tornado warning at Jun 28, 2010, 9:41 PM EDT for Oneida County, New York. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2010, 9:41 PM EDT (01:41 UTC)
Expired
Jun 28, 2010, 10:15 PM EDT
In force
34 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 57 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 9:50 PM EDTFUNNEL CLOUD5 Nnw Rome, NYPUBLIC REPORTED POSSIBLE FUNNEL CLOUD
Jun 28, 10:24 PM EDTHAIL 1Barneveld, NYQUARTER SIZE HAIL REPORTED ON ROUTE 12.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2010-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2010-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WFUS51 KBGM 290141
TORBGM
NYC065-290215-
/O.NEW.KBGM.TO.W.0007.100629T0141Z-100629T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
941 PM EDT MON JUN 28 2010

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 1015 PM EDT.

* AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  NORTHWEST OF DELTA LAKE...MOVING EAST AT 25 MPH.

* THE STORM CAPABLE OF PRODUCING THE TORNADO WILL BE NEAR...
  DELTA LAKE BY 945 PM EDT...
  STEUBEN BY 1005 PM EDT...
  REMSEN...TRENTON AND BARNVELD BY 1015 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A BASEMENT
OR AN INTERIOR ROOM...AWAY FROM WINDOWS.

&&

LAT...LON 4343 7509 4340 7508 4330 7510 4330 7514
      4327 7516 4325 7511 4321 7512 4329 7561
      4343 7558 4343 7553 4346 7546
TIME...MOT...LOC 0141Z 279DEG 20KT 4337 7547

$$

MLJ
1 follow-up statement
271 
WWUS51 KBGM 290158
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
958 PM EDT MON JUN 28 2010

NYC065-290215-
/O.CON.KBGM.TO.W.0007.000000T0000Z-100629T0215Z/
ONEIDA NY-
958 PM EDT MON JUN 28 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR CENTRAL
ONEIDA COUNTY...

AT 954 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE TORNADIC STORMS. 
ONE TORNADO WAS LOCATED NEAR NORTH WESTERN...MOVING EAST AT 25 MPH. 
ANOTHER POSSIBLE TORNADO WAS JUST EAST OF STOKES CORNERS...ALSO 
MOVING EAST AT 25 MPH. WIND DAMAGE HAS BEEN ASSOCIATED WITH THESE 
STORMS. 

THE TORNADO WILL BE NEAR...
  STEUBEN BY 1005 PM EDT...
  ALDER CREEK AND HOLLAND PATENT BY 1010 PM EDT...
  REMSEN...PROSPECT AND TRENTON BY 1015 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4343 7509 4340 7508 4330 7510 4330 7514
      4327 7516 4325 7511 4321 7512 4329 7561
      4343 7558 4343 7553 4346 7546
TIME...MOT...LOC 0156Z 279DEG 20KT 4336 7536

$$

MLJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jun 28, 8:19 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 28, 8:19 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
819 PM EDT MON JUN 28 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT...WITH SCATTERED SHOWERS
AND THUNDERSTORMS PRECEDING IT...THROUGH THE EVENING HOURS. MUCH
COOLER TEMPERATURES WILL FOLLOW FOR TUESDAY AND WEDNESDAY...BEHIND THE FRONT.
HIGH PRESSURE WILL ALSO BUILD IN...BRINGING MAINLY DRY WEATHER.

&&

.NEAR TERM /THROUGH TUESDAY/...
UPDATED AT 125 PM... TWO MAIN AREAS OF CONVECTIVE DEVELOPMENT THIS
AFTERNOON. ONE IS OVER WESTERN NY...AHEAD OF THE MAIN COLD FRONT
ACROSS ONT AND LOWER MI. THE OTHER IS FORMING OVER THE DELMARVA
REGION AND SOUTHEAST PA. THE FORMER AREA OF SHOWERS AND STORMS
SHOULD CROSS MUCH OF THE FORECAST AREA LATE THIS AFTERNOON AND
EARLY EVENING...WITH PERHAPS SLIGHT WEAKENING IN INTENSITY...AS
THE AIR MASS ACROSS CENTRAL NY/NORTHEAST PA HAS BEEN SOMEWHAT
CLOUDIER/MORE STABLE SO FAR TODAY. SINCE THERE IS STILL A SMALL
WINDOW FOR FURTHER DESTABILIZATION LATE THIS AFTERNOON...AND THIS
AREA IS CLOSER TO THE BETTER HEATING THAT HAS OCCURRED DOWN OVER
THE COASTAL PLAIN...WE STILL MENTION THE POSSIBILITY OF LOCALLY
HEAVY RAIN AND GUSTY WINDS...ACROSS SECTIONS OF NORTHEAST PA AND
THE WESTERN CATSKILLS.

LATER TONIGHT...ONCE THE FRONT CROSSES THE REGION...DRIER/MORE
STABLE AIR WILL BUILD IN...WITH SHOWER COVERAGE DECREASING
ACCORDINGLY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
UPDATED AT 135 PM... A MUCH COOLER AIR MASS WILL PROGRESSIVELY
INVADE THE NORTHEASTERN U.S. TUE THROUGH WED. OVERALL...THIS AIR
MASS WILL ALSO BE FAIRLY DRY...SO A MINIMUM OF PRECIPITATION IS
EXPECTED. HOWEVER...A COUPLE OF UPPER-LEVEL WAVES WILL ROTATE
ACROSS UPSTATE NY...AND COULD TOUCH OFF SCATTERED SHOWER ACTIVITY
OVER THE NORTHERN FINGER LAKES...MOHAWK VALLEY...SOUTHERN TUG
HILL...AND CATSKILL ZONES...ESPECIALLY FROM TUE NIGHT INTO WED
EVENING.

BY THU...AN AMPLIFIED CLOSED LOW FOR THIS TIME OF YEAR...WILL
BEGIN TO LIFT OUT ACROSS THE CANADIAN MARITIMES...WITH RISING
HEIGHTS ACROSS NY/PA...AND MAINLY SUNNY SKIES.

AS MENTIONED ABOVE...THIS PERIOD WILL FEATURE BELOW NORMAL TEMPS
FOR EARLY JULY...WITH HIGHS IN THE UPPER 60S TO LOWER 70S...AND
LOWS IN THE 40S AND LOWER 50S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
VERY QUIET XTNDD PD AS A LRG HIPRES BLDS IN SFC AND ALOFT AND
GIVES THE AREA DRY WX. BY SUN...+590DM H5 HI OVER WRN PA AND H8
TEMPS APCHG 20C. SO...TEMP TREND WILL SHOW WRMG THRU THE PD WITH
HI/S WELL ABV NRML BY THE END OF THE PD. GNRLY FLWD HPC GUID FOR
TEMPS BUT DID DIAL BACK A BIT IN THE TEMPS NEAR THE END TO BLEND
BETTER WITH THE SRNDG OFFICES AND THE LATEST MEX GUID.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS THIS EVENING EXCEPT IN SCT TSRA WHERE
CONDITIONS TEMPORARILY DROP TO IFR/MVFR. AFTER THE STORMS MOVES E
AND WEAKEN BTWN 4 AND 6Z...AN MVFR CIG WILL DROP INTO THE AREA
UNDER LL COLD AIR ADVECTION. MVFR CIGS AND LIGHT BR WILL
PREDOMINATE BTWN 6Z AND 13Z...THEN VFR IN CUMULUS CLDS WHICH SHUD
SCT OUT BY TUE AFTERNOON.

OUTLOOK...

TUES THRU SAT...MOSTLY VFR OTHER THAN SOME MORNING IFR FOG AT ELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...DGM
AVIATION...DJN
Hazardous weather outlook, Jun 28, 1:46 PM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
146 PM EDT MON JUN 28 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-291800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
146 PM EDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION LATE THIS
AFTERNOON...INTO THE EARLY EVENING. ISOLATED STORMS COULD PRODUCE
HEAVY RAINFALL AND GUSTY WINDS...THROUGH ABOUT 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Local storm report, Jun 28, 7:56 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
756 PM EDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     UNION SPRINGS           42.85N 76.69W
06/28/2010                   CAYUGA             NY   LAW ENFORCEMENT

            WIRES DOWN

0730 PM     TSTM WND DMG     LOCKE                   42.67N 76.42W
06/28/2010                   CAYUGA             NY   AMATEUR RADIO

            LARGE BRANCH DOWN...5 TO 7 INCHES IN DIAMETER...ON ROUTE
            38 IN LOCKE.

0741 PM     FUNNEL CLOUD     8 W CORTLAND            42.60N 76.34W
06/28/2010                   TOMPKINS           NY   PUBLIC

&&

HEDEN
Local storm report, Jun 28, 7:59 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     3 NNE MORAVIA           42.75N 76.40W
06/28/2010                   CAYUGA             NY   AMATEUR RADIO

            NUMEROUS TREES DOWN.

&&

DJN
Special weather statement, Jun 28, 8:00 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 PM EDT MON JUN 28 2010

NYZ024-055-PAZ038-290045-
BRADFORD PA-CHEMUNG NY-TIOGA NY-
800 PM EDT MON JUN 28 2010

...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BRADFORD...
SOUTHEASTERN CHEMUNG AND SOUTHERN TIOGA COUNTIES...

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR LOCKWOOD...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WAVERLY AND SOUTH WAVERLY AT 810 PM EDT...
  SAYRE AT 815 PM EDT...
  BARTON AND LITCHFIELD AT 820 PM EDT...
  LITCHFIELD AT 825 PM EDT...
  NICHOLS AND TIOGA CENTER AT 830 PM EDT...
  OWEGO AT 835 PM EDT...
  WINDHAM AT 840 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4209 7617 4186 7633 4209 7670 4218 7663

HEDEN
Local storm report, Jun 28, 8:14 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
814 PM EDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          CORTLAND                42.60N 76.18W
06/28/2010                   CORTLAND           NY   AMATEUR RADIO

            AN UNTRAINED SPOTTER REPORTED A TORNADO IN THE CORTLAND
            AREA. THIS IS AN UNCONFIRMED REPORT.

&&

DJN
Special weather statement, Jun 28, 8:39 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
839 PM EDT MON JUN 28 2010

NYZ009-037-290145-
ONEIDA NY-
839 PM EDT MON JUN 28 2010

...STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ONEIDA COUNTY...

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 16 MILES WEST
  OF CAMDEN...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JEWELL AT 915 PM EDT...
  CAMDEN AT 920 PM EDT...
  SYLVAN BEACH AND VERONA BEACH AT 925 PM EDT...
  VIENNA AT 930 PM EDT...
  BLOSSVALE AND GLENMORE AT 935 PM EDT...
  TABERG AT 940 PM EDT...
  LEE AND STOKES CORNER AT 945 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4340 7539 4314 7546 4321 7588 4331 7587
      4332 7586 4333 7588 4335 7588 4342 7585
      4343 7584

MLJ
Local storm report, Jun 28, 9:39 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
939 PM EDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     UNION SPRINGS           42.85N 76.69W
06/28/2010                   CAYUGA             NY   LAW ENFORCEMENT

            WIRES DOWN

0720 PM     TSTM WND DMG     3 NNE MORAVIA           42.75N 76.40W
06/28/2010                   CAYUGA             NY   AMATEUR RADIO

            NUMEROUS TREES DOWN.

0730 PM     TSTM WND DMG     LOCKE                   42.67N 76.42W
06/28/2010                   CAYUGA             NY   AMATEUR RADIO

            LARGE BRANCH DOWN...5 TO 7 INCHES IN DIAMETER...ON ROUTE
            38 IN LOCKE.

0741 PM     FUNNEL CLOUD     8 W CORTLAND            42.60N 76.34W
06/28/2010                   TOMPKINS           NY   PUBLIC

0750 PM     TORNADO          CORTLAND                42.60N 76.18W
06/28/2010                   CORTLAND           NY   AMATEUR RADIO

            AN UNTRAINED SPOTTER REPORTED A TORNADO IN THE CORTLAND
            AREA. THIS IS AN UNCONFIRMED REPORT.

0928 PM     HAIL             1 ESE CAMDEN            43.33N 75.73W
06/28/2010  M1.00 INCH       ONEIDA             NY   TRAINED SPOTTER

&&

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:00 PM EDTSpecial Weather StatementBGMTioga45 min
Jun 28, 8:15 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Otsego45 min
Jun 28, 8:25 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Tioga65 min
Jun 28, 8:39 PM EDTSpecial Weather StatementBGMOneida66 min
Jun 28, 8:48 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga57 min
Jun 28, 8:56 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego53 min
Jun 28, 9:42 PM EDTSpecial Weather StatementBGMDelaware63 min
Jun 28, 9:45 PM EDTSevere Thunderstorm WarningBGMOneida45 min
Jun 28, 10:06 PM EDTAreal Flood AdvisoryBGMOneida114 min
Jun 28, 10:10 PM EDTTornado WarningBGMOneida20 min

Nearby

Tornado Warnings in New York, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.